Case Presentation by Dr. Jeanise Butterfield
A 58-year-old woman presents to the emergency department with severe abdominal pain, generalized weakness and subjective fever. She is able to tell you that the pain began yesterday and has been gradually getting worse since onset but she is so weak that she only speaks in short phrases. The pain is constant and cramping in nature, getting worse. She has had 2-3 episodes of emesis per day and decreased appetite. She has been feeling very warm but has not taken her temperature. No diarrhea, last BM yesterday.
She has a history of COPD and hypertension and was recently discharged from an outside hospital after a lengthy stay for COPD exacerbation and pneumonia which required intubation. She was given several prescriptions to fill including inhalers and pills but could not secondary to lack of insurance and financial issues.
PMH: COPD, HTN but noncompliant with medications
SH: Occasional alcohol use. 25 pack year tobacco history but quit 5 years prior. Denied illicit drug use.
PE: Vital Signs – BP 96/64, heart rate 108, respiratory rate 24, temp 38.2°C, pulse ox 96% on RA
HEENT: Atraumatic, normocephalic; PERRL, EOMI; dry mucus membranes
General – Thin female lying still in fetal position on stretcher
Skin – Diaphoretic, pale, no rashes
Cardiovascular – Tachycardic, regular rhythm, no murmurs
Respiratory – Tachypneic, decreased breath sounds at the right base, slight expiratory wheeze bilaterally, no accessory muscle use
Abdominal – Soft, nondistended, diffusely tender to palpation, + guarding, no rebound, normal bowel sounds,
Musculoskeletal – Full ROM in all 4 extremities, no edema, symmetric pulses bilateral UE & LE
Neuro – A&O x 3, normal speech and hearing, face is symmetric, sensation equal and intact throughout, motor is decreased in all extremities but symmetric, patient not exerting much effort
Sodium 128 mEq/L, potassium 5.8 mEq/L, glucose 55 mg/dL, cortisol 20 µg/dL.
1. Immediate management of the patient should include:
a. Surgical consultation
b. Abdominal CT
e. ACTH stimulation test
2. If an EKG was performed on this patient, which abnormality could be expected
a. ST elevation
b. Right bundle branch block
c. Peaked T waves
d. Prolonged QT interval
e. Prominent U waves
3. Which of the following is least likely to precipitate acute adrenal insufficiency:
This patient is in adrenal crisis which is likely precipitated by abrupt steroid withdrawal following a long hospitalization for acute COPD exacerbation and pneumonia. Recognition of adrenal crisis and prompt administration of hydrocortisone is critical to patient survival. Adrenal crisis may result from an acute exacerbation of chronic adrenal insufficiency, adrenal hemorrhage, or abrupt withdrawal of steroids in patients with adrenal atrophy. It usually occurs in response to major stressors such as sepsis, myocardial infarction, surgery, major injury or trauma.
The predominant clinical manifestation of adrenal crisis is shock. Symptoms include weakness, abdominal pain, anorexia, confusion, and fever. Patients may be hypotensive and hypoglycemic but other physical findings in patients with adrenal insufficiency may be subtle and nonspecific. Laboratory evaluation may reveal hyponatremia, hyperkalemia, and hypercalcemia.
Glucocorticoids are essential to the management of adrenal crisis and should be administered immediately upon clinical suspicion. The preferred glucocorticoid is hydrocortisone 100 mg IV. Dexamethasone 6-8 mg IV can also be used and has the advantage of not interfering with ACTH stimulation test.
As always, treatment begins with maintenance of airway, breathing and circulation. Should a patient require intubation, etomidate should be avoided as an agent for RSI because it is a steroid synthesis inhibitor and may worsen hemodynamics in shock patients. Aggressive fluid replacement may be required as well as correction of electrolyte abnormalities including hypoglycemia, hyponatremia, hyperkalemia and hypercalcemia. Fluid replacement should be initiated with 0.9% normal saline, but may be changed to D5NS. D50 may be required depending on the extent of hypoglycemia.
It is important to uncover and treat the underlying problem that precipitated the crisis.
1. D. In the setting of adrenal crisis, glucocorticoids, preferably hydrocortisone 100 mg IV, should be administered immediately. Do not await results of ACTH stimulation testing. CT scan and surgical consult may be indicated after steroid replacement to help diagnose or treat the precipating cause.
2. C. Patients in adrenal crisis may present with several electrolyte abnormalities including hyponatremia, hyperkalemia and hypercalcemia. An early EKG manifestation of hyperkalemia is peaked t waves. U waves are present in hypokalemia.
3. E. Ketoconazole and etomidate impair adrenal hormone synthesis. Phenytoin and rifampin increase steroid metabolism.
Think of adrenal crisis in the setting of hypotension refractory to volume resuscitation and catecholamines.
Patients with history of primary adrenal insufficiency (eg Addison’s Disease) will require increased doses of steroids in the event of increased stress or illness.
The most common iatrogenic cause of adrenal crisis is rapid withdrawal of steroids in the patients with adrenal atrophy secondary to long term steroid administration.
If you suspect adrenal crisis, immediately administer glucocorticoids. Do not wait for ACTH stimulation test or serum cortisol.